Patient Support

Text Size A A

E-Mail to a Friend






secret  Click to Play Audio


Nausea and Vomiting

Many patients experience nausea and vomiting at some time during the treatment process. These are two of the side effects of chemotherapy and radiation.

Contrary to what most people think, nausea and vomiting have little to do with your stomach. They are actions controlled by certain centers in your brain and are involuntary. Willpower alone cannot stop nausea and vomiting.

A number of things can trigger nausea and vomiting:

  • Chemotherapy agents
  • Radiation
  • Persistent pain
  • Poor kidney and liver function
  • Medications, such as some narcotics
  • Infections of the gastrointestinal tract
  • Electrolyte disturbances
  • Graft-versus-host disease

Thankfully, just as medicine has advanced against cancer itself, great progress has been made in preventing and treating nausea and vomiting. Some patients have little or no nausea and vomiting and keep eating during most of the treatment process.

Anti-nausea (antiemetic) medications are often started before radiation and chemotherapy and then continued on a regular schedule. Even if you do not feel nauseated, you should take the medicine. The fact that you have not vomited means that the medicine is working.

Many antiemetics can make you feel tired or sleepy. Some people will feel jittery and restless.

Your Goals

  • Prevent nausea and vomiting, or manage the symptoms well.
  • Take anti-nausea medicines.
  • Maintain nutrition and fluid intake.
  • Call for professional help when needed.

Urgent Signs and Symptoms

Call the clinic or the after-hours clinic NOW.

  • Uncontrolled (constant) nausea and vomiting
  • Blood or “coffee-ground” appearing material in the vomit
  • Medicine not kept down because of vomiting
  • Weakness or dizziness, along with nausea/vomiting
  • Severe stomach pain while vomiting

Important Signs and Symptoms

Report symptoms to doctor or nurse during clinic hours today.

  • Nausea persists without control from anti-nausea medications
  • Projectile vomiting

What You Can Do At Home

Prevent nausea and vomiting or manage symptoms well.

  • Take your anti-nausea medicine as instructed before nausea starts.
  • Prior to chemotherapy, lie down in a quiet place for 15 to 20 minutes and relax.
  • Wear loose-fitting clothes.
  • Use distraction, relaxation or deep-breathing techniques such as tapes, visualization or hypnosis techniques. Try breathing through your mouth.
  • Keep your mouth clean. Rinse with water often.
  • Rest in a chair after eating, keeping head elevated.

Take anti-nausea medications.

  • If you notice that the anti-nausea medicine does not seem to be controlling your nausea, let your nurse know.  Different medicine may be used to better control the nausea.
  • Do not increase the amount of medicine you take without checking with your nurse, doctor or pharmacist.
  • Do not take any over-the-counter medicines without checking first with your nurse or doctor.
  • Some anti-nausea medicines can cause drowsiness or sleepiness.  Do not drive a car or operate any dangerous equipment when you are taking them.
  • Do not drink alcohol while taking anti-nausea medicines.
  • If the medicines seem to make you nervous or jittery or cause any unusual sensations, let your nurse know.
  • Since anti-nausea medicines can make you drowsy, it is advisable to have your caregiver stay with you throughout this treatment period.

Maintain nutrition and fluid intake.

  • Eat small meals during the day so your stomach is not too full.
  • Eat and drink slowly so only small amounts enter your stomach at one time.
  • Avoid eating and drinking one hour before and one hour after chemotherapy.
  • Stay away from sweet, fatty or fried foods.
  • Drink cool, clear fruit juices.
  • Eat dry food, like toast or crackers, to help ease nausea.
  • Avoid odors that bother you.  If food smells make you sick, avoid being in the kitchen when food is being prepared.
  • Avoid extreme temperatures in your food.
  • Keep a wide choice of food available.

Call for professional help when needed.

  • If you notice that the anti-nausea medicine does not seem to be controlling your nausea, call your nurse.  Additional medications may be used to better control the nausea.
  • If the medicines seem to make you nervous or jittery or cause any unusual sensations, let your nurse know.
  • Do not increase the amount of medicine you take without checking with your nurse, doctor or pharmacist.
  • Do not take any additional over the counter medications without checking first with your nurse, doctor or pharmacist.

 

01-27-2014   Nausea Symptoms Information Sheet (161kb)
Facts and helpful information regarding nausea symptoms as a side effect of treatment.